5/24/2000 – Falling Off Prozac

This appears today on the ABC News website at
http://abcnews.go.com/sections/living/DailyNews/ssri000524.html

Falling Off Prozac

Doctors and Patients Unaware of Withdrawal Side Effects

By Robin Eisner

N E W Y O R K, May 24 — Tara Calhoun wanted to kill herself.

The then-48-year-old mother of two from Norman, Okla., had
forgotten to take her small dose of Paxil, an antidepressant
prescription medication.

But her suicidal feelings were not a return to symptoms of
depression, her doctor said. Rather, they were withdrawal
symptoms from seven months on a drug that had altered her
brain chemistry.

Calhoun’s reaction to ending her treatment with a serotonin
booster — drugs that increase the neurotransmitter serotonin in
the brain to treat depression, panic disorder and compulsive
behavior — was extreme but not unique.

Up to 85 percent of patients who take these kinds of drugs may
have some type of symptom when they stop, studies say.
Symptoms include balance problems, nausea, flu-like
symptoms, tingling and electric shock sensations, vivid dreams,
nervousness and melancholy.

The problem, doctors now are saying, is that patients and even
other doctors may not be aware that stopping these drugs, which
are among the top 10 best-selling pills in the United States, may
be causing the symptoms. Patients, they say, may unnecessarily
continue taking the drugs after they try to stop because the
symptoms of withdrawal may scare them into thinking they are
still suffering from the bad feelings they had — such as
depression — when they first started taking the drug.

Many doctors and patients also may not know that to end
treatment, levels of the drug should be tapered off while under a
doctor’s care.

The Way to Stop
According to recent research in the Journal of Clinical Psychiatry,
as many as 70 percent of general practitioners and 30 percent of
psychiatrists do not know about the side effects of ending
serotonin-boosting drugs. Of those who do know, only 20
percent of psychiatrists and 17 percent of general practitioners
caution their patients about the proper way to slowly lower the
levels of these drugs to come off them.

“Getting off these drugs properly is an issue that is
underappreciated,” says Dr. Alexander Bodkin, director of the
clinical psychopharmacology research program at McLean
Hospital, a teaching affiliate of Harvard Medical School located in
Belmont, Mass. “These drugs are being prescribed without the
full knowledge of how they should be monitored.”

Pharmaceutical companies place the responsibility of proper
prescribing on the doctor. “The decision about how long a
patient should be on treatment and how treatment should be
stopped is a highly individual one between the physician and
patient,” says Brian Jones, a spokesman for SmithKline
Beecham of Philadelphia, the manufacturer of Paxil.

Lifesavers, But Also Overprescribed
While these serotonin boosters can be life-savers for people
who suffer from severe depression, panic disorder and
obsessive-compulsive illnesses, and could offer help to
thousands of others on a long-term basis, psychiatrists and
doctors acknowledge that not everyone taking them should
necessarily be on them and that stopping might be a problem.

The numbers tell the story. Prozac, manufactured by Eli Lilly &
Co., of Indianapolis, Ind., has been on the market since 1988
and is the third best-selling drug in the country, according to IMS
Healthcare, a healthcare information company in Plymouth
Meeting, Mass. Zoloft, made by Pfizer Inc., of New York City, was
introduced in 1992 and is seventh. Paxil, available since 1993, is
ninth.

But the down side of these popular drugs has only recently been
addressed.”We are only beginning to see concerns about these
drugs like what inevitably happened with other so-called miracle
drugs over time,” says Dr. Joseph Glenmullen, a clinical
instructor of psychiatry at Harvard Medical School in Cambridge,
Mass., and author of the recently published book Prozac
Backlash.

“People during last century have wanted to take drugs that will
make them feel better, such as Valium, amphetamines and
cocaine elixirs, but it takes time to see the side effects of these
quick cures,” he says.

Glenmullen says today the serotonin boosters are being
prescribed for more and more moderate conditions, but that they
should be reserved for people who are truly debilitated by their
mental illness.

Once Taken, Forever Stuck?
And once on a drug, Glenmullen says, many people who don’t
really need it for the long haul have trouble getting off. When the
dosage is lowered, he says, it can be difficult to determine
whether it’s the symptoms of the disorder returning or the side
effects of withdrawal.

“If a doctor is unaware of these withdrawal symptoms, they
might put the patient back on the drug or another one and this
can go on for years,” Glenmullen says. Doctors also sometimes
switch patients to other serotonin drugs when these
discontinuation effects occur.

Calhoun’s story about stopping Paxil is cautionary. At the time
she forgot her medication, she had been trying to get off the drug
for six months, after being hospitalized from what she calls the
side effects of the drug — inability to sleep, constant suicidal
thoughts and chemical sensitivity.

Her general practitioner had prescribed Paxil when Calhoun had
told him she was feeling anxious upon losing a job. She worried
about supporting her two children. She says her doctor had not
told her about potential adverse effects of the drug. Nor did he
tell her the appropriate way to stop taking the medication.

Eventually, another doctor, who agreed she was suffering from
serious side and withdrawal effects, gradually lowered her
dosage.

Today, Calhoun has been off the drug for a year and a half, has
two jobs and counsels people getting weaned from serotonin
boosters. “When I felt the suicidal feelings that day I forgot the
drug, I realized that it was not me that was crazy, but…the
changing level of the drug inside my brain,” Calhoun says.

Stopping Serotonin Boosters
Each person will respond differently to stopping serotonin
boosters, or selective serotonin reuptake inhibitors (SSRI),
doctors say.

While many people experience no problem stopping the drug,
some people will have side effects from lowering the dosage,
since the brain has become used to certain levels of serotonin.

Medical research indicates that it is easier to get off Prozac than
Paxil. That’s because Prozac lasts longer in the body. So when
dosages are cut back, withdrawal effects are minimized.

Doctors caution no one should stop taking their drug cold turkey
and that use should be tapered off.

“A doctor should communicate with a patient at least once a
month when they are on these drugs,” says Dr. Bruce Bagley,
president of the American Academy of Family Physicians.

“I tell patients that they may need to be on these drugs for at
least six months to see an improvement, but you must talk to
them to see if conditions in their life have changed to warrant
considering ending the drug treatment.”

SSRIs act by increasing the amount of the neurotransmitter
serotonin available to the brain. Exactly how they work to treat all
the disorders for which they are prescribed is unknown, but
serotonin is a chemical that allows neurons in the brain to
communicate with each other. Over time, the drug changes the
way the neurons respond, according to Jerrold Rosenbaum, a
psychiatrist at Harvard Medical School.

717 total views, no views today